Alternating Prednisone days for better immunity

I have tried prednisone 3 times and each time after 7 days I got a nasty flu with vomiting...and stopped the medicine. I understand about immunity suppression effects. I live with many people in the Philippines and am exposed to many viruses.

A doctor's article in 2016 said 'alternating days with prednisone doesn't work'. I am assuming the study was 'alternating' with one day on medicine, one day off. Has anyone experimented with like, 3 to 5 days of prednisone...then no prednisone for 2 or 3 days?....I feel forced to experiment with myself to give my immunity system a chance to recover once a week.

I understand something about the need for weaning after taking prednisone more than 7 days or so and about the risks of Addison crisis ..so no need to caution me too much about that.

I have done a lot of reading but I haven't found an article explaining 'WHY prednisone works on PMR'...so I would have some idea about why taking days off from the medicine would subtract from therapeutic effects.

I am 63, slim, athletic and have blood tests and ECG showing excellent health except for mildly low testosterone and previous depression problems. I have never been to an endocrinologist but that may be my next step.

6 Replies

oldestnewest
  • I suppose a lot of people would like to know WHY pred works in PMR - nobody does, but it does work and nothing else does as yet.

    Alternating day pred doesn't work particularly well in PMR - it all depends on how long the antiinflammatory effect lasts for you. it can be anything from 12 to 36 hours. If it is nearer the 12 hour end, then alternate day dosing won't work.

    It takes more like a month of pred to require weaning. An endocrinologist will be no help in PMR - you need a rheumatologist for that.

    I think you fundamentally misunderstand both pred and PMR. I have taken pred for 7 years to manage PMR and have had fewer infections in that time. It is much higher doses that tend to compromise the immune response to infection. Experiement by all means - but you run the risk of making things worse rather than better.

  • Thanks for repy PMRpro.

    Studies say prednisone reduces immunity in some people so I guess I am one of the unlucky ones and you are a lucky one? I was taking 15 mg with a 90 kg body weight. 3 attempts with prednisone with 3 flu infections seems strong evidence.

    You are correct. I don't understand PMR or prednisone even after reading many articles and studies. Even you are saying no one knows why prednisone works. One article said ominously 'after 7 days of prednisone cortisol production begins to shut down'

    I enjoyed very much your previous posts, especially about the importance of taking prednisone in the morning when cortisol is high for less side effects....and actually time release pills at night are best.

    Do you really see a high risk of making things worse rather than better by taking days off before I get the flu again? How can we know that or even make an educated guess?

  • Peter, I would just like to jump in with my two pennies worth here, if I may, particularly in answer to your last paragraph.

    I experienced severe, undiagnosed, therefore, untreated PMR for just under a year, with several months spent in bed in agony and travelling to hospital rheumatology appointments by ambulance and wheelchair. It went into remission of its own accord for just a few short weeks, only to return with even more violent symptoms of crushing head pain, nausea, vomiting, night fevers and rapid weight loss. After consulting three different GPs over the same number of weeks, I was finally diagnosed, with the help of a wonderful pharmacist, with both PMR and GCA.

    At the same time, I was diagnosed with Chronic Kidney Disease - the jury is still out as to whether that was the result of long-term, untreated inflammation coursing through my body or the tiny doses of Ibuprofen I took for several months....or a combination of the two. I had lived with one very healthy sole kidney for many years, having had one removed in childhood, so perhaps I was a little more vulnerable than some.

    Therefore in answer to your question I feel I can personally "make an educated guess" that the untreated (or even inadequately treated) inflammation of PMR can lead to kidney disease or many other nasties, including the risk of irrecoverable loss of eyesight due to GCA arriving through the back door - there is a higher risk of GCA in those patients with PMR whose inflammation is untreated than in those already on treatment.

    Steroids can be tough, but for me they were a godsend. By all means experiment but please be aware of the danger. You could even try a 10mg Pred starting dose to see if that worked for your pain whilst at the same time reducing your "flu" side effect. Good luck!

  • Cortisol production shutting down isn't ominous - it is the body recognising there is already corticosteroid there (it is essential to allow the body to function) so it doesn't produce more - like your thermostat on the heating shuts it off when it is warm enough, if it doesn't it just gets hotter and hotter. The side effects of pred are generally due to there being too much corticosteroid around so having even more wouldn't be a good thing at all.

    As Celtic says, not taking the pred allows unmanaged inflammation to course through the body - and it can lead to a higher risk of several things including cardiovascular disease and some cancers. It really isn't a case of pred bad, no pred good, it is swings and roundabouts.

    And taking pred for some days and not for others is effectively yoyo-ing your dose which has been found in the past to cause problems in reductions later.

  • Let us know how this goes on for you. I instinctively feel that your regime would make me ill .I regard Prednisalone as a pain killer as it banks down the inflammation and relieves the stiffness and deep pain. A gap in my dosage, I feel, would allow the inflammation to take hold again and give the Prednisalone more work to do the next time and perhaps work less well.

    However, I follow your logic and do feel vaguely poisoned these days, I look forward to the day I can manage without the "wonder drug" that I have a love hate relationship with.The 7 day pattern is interesting. I would love to know what is going on in you that takes exactly 7 days. I would suspect that the same virus was rearing its head when the Prednisalone permits it to. Steroids seem to mop up all sorts of nasties - my psoriasis has gone and chronic ear infections caused by it as it was deep in my ear.

    Good luck though, I do understand the mad bargaining we do with this condition. See a good Rheumatologists as a matter of priority.

  • I think I would become a bear about hygiene before I'd mess with my prednisone. Chlorox wipe doorknobs, phones, computer mouse, faucets etc. refuse to hug or handshake - all of that sort of thing. My first thought would be to see how long the flu like symptoms last if you continue to take the prednisone. See if it's any different than when you stopped. Another thought would be to see if you can take a different form of the drug. I found when I first tried tapering I felt ill because my first rheumatologist had me dropping by too high an amount. I wonder if the flu like symptoms are part of an adjustment your body is going through. What does the doctor think?

You may also like...